Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2019, 5:52 PM CDT for Lane County, Scott County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2019, 5:52 PM CDT (22:52 UTC)
- Expired
- Apr 21, 2019, 6:10 PM CDT
- In force
- 18 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 6:13 PM CDT | TSTM WND GST 66 | 3 E Pendennis, KS | DUST STORM AND GUSTNADOES PRESENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WUUS53 KDDC 212252
SVRDDC
KSC101-171-212345-
/O.NEW.KDDC.SV.W.0002.190421T2252Z-190421T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
552 PM CDT Sun Apr 21 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Scott County in west central Kansas...
Northern Lane County in west central Kansas...
* Until 645 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located near Manning,
moving east at 30 mph. This replaces the previous warning for
Scott County.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Dighton, Alamota, Manning, Pendennis, Healy and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10025 3838 10025 3853 10083 3870 10083
TIME...MOT...LOC 2251Z 268DEG 25KT 3864 10072
HAIL...1.00IN
WIND...70MPH
$$
JJOHNSON1 follow-up statement
651
WWUS53 KDDC 212310
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
610 PM CDT Sun Apr 21 2019
KSC101-171-212319-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-190421T2345Z/
Scott KS-Lane KS-
610 PM CDT Sun Apr 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHERN LANE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3870 10025 3838 10025 3853 10083 3870 10083
TIME...MOT...LOC 2307Z 268DEG 25KT 3864 10056
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:59 PM CDT, 53 minutes earlier.
Area forecast discussion, Apr 21, 4:59 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 459 PM CDT Sun Apr 21 2019 ...updated aviation... .SHORT TERM...(This evening through Monday) Issued at 332 PM CDT Sun Apr 21 2019 A surface low pressure center had moved out to a position along the Kansas/Nebraska border north of KHLC this afternoon. From the low, a trailing cold front extended back to the west along I-70 into eastern Colorado. A dryline extended south of the low and had advanced to a position along Highway 283 as of mid afternoon. Drier air to the west of the dryline along with some gusty winds were creating very elevated fire weather conditions with some observations close to or touching Red Flag. Short term model soundings show the winds decreasing through the mixed layer over the next few hours so don't believe conditions will become any more critical through the rest of the afternoon. Scattered showers and thunderstorm were developing over eastern Colorado along and ahead of the front. Short term CAMs like the HRRR/RAP13 have been consistently showing this over the past several runs. The cluster of storms will propagate east generally north of Highway 96 with the bulk of the storms along I-70 through the rest of this afternoon into early evening. Surface based CAPE values are around 1000 j/kg through that area but deep layer shear values are less than impressive. However, there is an axis of DCAPE in the path of where these storms are expected to track so it appears that the greatest severe threat from storms will be strong downburst wind gusts. Thunderstorms chances will be slim to none farther south into south central and southwest Kansas where forcing will be less and/or capping will keep a lid on any convective development. The cold front moves south through the remainder of southwest Kansas through the overnight hours and should be south and east of the forecast area by Monday morning. Shortwave ridging builds over the central High Plains on Monday. High temperatures will be quite a bit cooler than today as cold advection continues. Highs will be in the mid 60s to mid 70s. .LONG TERM...(Monday night through Sunday) Issued at 332 PM CDT Sun Apr 21 2019 An upper level trough will be digging through the western states over the next few days. This trough develops into a closed low that tracks southeast through far northern Mexico through Wednesday morning. Upper level southwest flow develops ahead of the trough with a shortwave disturbance ejecting out of the southwest into west Texas and Oklahoma Monday night and Tuesday. The models over the past few days have been broad brushing a large swath of rain across southern Kansas into northern Texas. There has been a trend over the past few runs in focusing the precipitation across Oklahoma which makes sense given the forecasted location of the frontal boundary. Have adjusted precipitation chances on Monday night to reflect this with near likely chances confined to along the Oklahoma border and chances diminishing rapidly farther north. A slight chance for afternoon showers will linger into Tuesday over the southwest part of the forecast area near the upper trough axis. The southwestern/southern Plains system ejects eastward through the mid to latter part of the week as stronger upper level westerly flow over the northern Rockies builds south. There could be a few opportunities for widely scattered showers and thunderstorms through the end of the week. The GFS and ECMWF are both hinting at a closed upper low over the eastern Pacific getting caught up in the westerlies and opening up as it heads out into the central CONUS by early next week. Right now this appears to be the biggest chance for thunderstorms and precipitation through the next 7-10 days. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 500 PM CDT Sun Apr 21 2019 VFR is expected through TAF pd. Will have VCSH/TSRA for KHYS as convection might be able to drift across the terminal later this evening. Fropa will occur overnight with winds becoming northerly 15-25 kt and then NNE tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 70 42 61 / 20 0 30 20 GCK 50 66 41 60 / 20 0 10 20 EHA 47 67 39 55 / 10 10 50 40 LBL 50 71 39 58 / 0 10 50 40 HYS 54 65 42 64 / 30 10 10 10 P28 57 75 47 63 / 10 10 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Sugden
Hazardous weather outlook, Apr 21, 3:21 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 321 AM CDT Sun Apr 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-220830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 321 AM CDT Sun Apr 21 2019 /221 AM MDT Sun Apr 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Unseasonably warm temperatures will continue Sunday afternoon, with low humidity and southwest winds of 15-30 mph. An elevated risk of wildfire spread is expected during the afternoon hours. Limited shower and thunderstorm activity is expected along an approaching cold front this evening. Coverage will be limited, and confined to areas north and northeast of Dodge City. If storms manage to develop, the stronger storms may produce marginally severe hail and/or wind gusts. With marginal moisture and warm afternoon temperatures, strong outflow winds will be the primary risk from any organized thunderstorm activity. The risk of significant severe weather this evening is low. Day 1 Hazards ------------- * Lightning: Limited risk * Hail: Limited risk * Thunderstorm Wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Showers and thunderstorms are expected to strongly favor the southern counties near the Oklahoma border late Monday through early Tuesday. Severe weather is not expected from this activity. Dry weather and a rapid warming trend is expected Wednesday through Saturday. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed northeast of a Scott City-St. John line this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Apr 21, 5:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 4 WSW SCOTT STATE LAKE 38.66N 100.98W
04/21/2019 E1.00 INCH SCOTT KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 10:37 PM CDT | Special Weather Statement | DDC | Hamilton | 23 min |
| Apr 21, 5:05 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 55 min |
| Apr 21, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.